Duke Mathematical Journal

The space of Kleinian punctured torus groups is not locally connected

Kenneth Bromberg

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We show that the space of Kleinian punctured torus groups is not locally connected.

Article information

Duke Math. J., Volume 156, Number 3 (2011), 387-427.

First available in Project Euclid: 9 February 2011

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 30F40: Kleinian groups [See also 20H10]
Secondary: 57M50: Geometric structures on low-dimensional manifolds


Bromberg, Kenneth. The space of Kleinian punctured torus groups is not locally connected. Duke Math. J. 156 (2011), no. 3, 387--427. doi:10.1215/00127094-2010-215. https://projecteuclid.org/euclid.dmj/1297258905

Export citation


  • J. W. Anderson and R. D. Canary, Algebraic limits of Kleinian groups which rearrange the pages of a book, Invent. Math. 126 (1996), 205–214.
  • J. W. Anderson, R. D. Canary, and D. Mccullough, On the topology of deformation spaces of Kleinian groups, Ann. of Math. (2) 152 (2000), 693–741.
  • L. Bers, “Spaces of Kleinian groups” in Several Complex Variables, I (College Park, Md., 1970), Lecture Notes in Math. 155, Springer, Berlin, 1970, 9–34.
  • S. A. Bleiler and C. Hodgson, Spherical space forms and Dehn filling, Topology 35 (1996), 809–833.
  • F. Bonahon, Bouts des variétés hyperboliques de dimension $3$, Ann. of Math. (2) 124 (1986), 71–158.
  • B. Branner, “The Mandelbrot set” in Chaos and Fractals, Proc. Symp. Applied Math. 39, Amer. Math. Soc., Providence, 1989, 75–105.
  • J. F. Brock, Boundaries of Teichmüller spaces and end-invariants for hyperbolic $3$-manifolds, Duke Math. J. 106 (2000), 527–552.
  • J. F. Brock and K. Bromberg, On the density of geometrically finite Kleinian groups, Acta Math. 192 (2004), 33–93.
  • J. Brock, K. Bromberg, R. Evans, and J. Souto, Tameness on the boundary and Ahlfors' measure conjecture, Publ. Math. Inst. Hautes \' Etudes Sci. 98 (2003), 145–166.
  • J. F. Brock, R. D. Canary, and Y. N. Minsky, The classification of Kleinian surface groups, II: The ending lamination conjecture, preprint.
  • K. Bromberg, Hyperbolic cone-manifolds, short geodesics and Schwarzian derivatives, J. Amer. Math. Soc. 17 (2004), 783–826.
  • —, Rigidity of geometrically finite hyperbolic cone-manifolds, Geom. Dedicata 105 (2004), 143–170.
  • K. Bromberg and J. Holt, Self-bumping of deformation spaces of hyperbolic $3$-manifolds, J. Differential Geom. 57 (2001), 47–65.
  • R. D. Canary, D. B. A. Epstein, and P. Green, “Notes on notes of Thurston” in Analytical and Geometric Aspects of Hyperbolic Space, London Math. Soc. Lecture Note Ser. 111, Cambridge Univ. Press, Cambridge, 1987, 3–92.
  • R. D. Canary and D. Mccullough, Homotopy equivalences of $3$-manifolds and deformation theory of Kleinian groups, Mem. Amer. Math. Soc. 172 (2004), no. 812.
  • V. Chuckrow, Schottky groups and applications to Kleinian groups, Ann. of Math. (2) 88 (1968), 47–61.
  • J. Hempel, $3$-Manifolds, Ann. of Math. Studies 86, Princeton Univ. Press, Princeton, 1976.
  • C. D. Hodgson and S. Kerckhoff, Rigidity of hyperbolic cone-manifolds and hyperbolic Dehn surgery. J. Differential Geom. 48 (1998), 1–59.
  • —, Universal bounds for hyperbolic Dehn surgery, Ann. of Math. (2) 162 (2005), 367–421.
  • J. Holt, Some new behaviour in the deformation theory of Kleinian groups, Comm. Anal. Geom. 9 (2001), 757–775.
  • —, Multiple bumping of components of deformation spaces of hyperbolic $3$-manifolds, Amer. J. Math. 125 (2003), 691–736.
  • J. Holt and J. Souto, On the topology of the space of punctured torus groups, preprint, 2006.
  • K. Ito, Exotic projective structures and quasi-Fuchsian space, Duke Math. J. 105 (2000), 185–209.
  • K. Johannson, Homotopy Equivalences of $3$-Manifolds with Boundary, Lecture Notes in Math. 761, Springer, Berlin, 1979.
  • T. Jørgensen, On discrete subgroups of Möbius transformations, Amer. J. Math. 98 (1976), 739–749.
  • M. Kapovich, “Hyperbolic manifolds and discrete groups” in Lectures on Thurston's Hyperbolization, Progr. Math. 183, Birkhauser, Boston, 2001.
  • D. A. Kažhdan and G. A. Margulis, A proof of Selberg's conjecture, Math. Sb. (N.S.) 75 (1968), 63–68.
  • L. Keen and C. Series, Pleating coordinates for the Maskit embedding of the Teichmüller space of punctured tori, Topology 32 (1993), 719–749.
  • S. Kerckhoff and W. Thurston, Noncontinuity of the action of the modular group at Bers' boundary of Teichmüller space, Invent. Math. 100 (1990), 25–47.
  • S. Kojima, Deformations of hyperbolic $3$-cone-manifolds, J. Differential Geom. 49 (1998), 469–516.
  • P. Lavaurs, Systèmes dynamiques holomorphes: Explosion de points périodiques paraboliques, Thesis, University of Paris-Sud, Orsay, 1989.
  • A. Marden, The geometry of finitely generated Kleinian groups, Ann. of Math. (2) 99 (1974), 383–462.
  • C. T. Mcmullen, Complex earthquakes and Teichmüller theory, J. Amer. Math. Soc. 11 (1998), 283–320.
  • J. Milnor, Remarks on iterated cubic maps, Experiment. Math. 1 (1992), 5–24.
  • Y. N. Minsky, The classification of punctured-torus groups, Ann. of Math. (2) 149 (1999), 559–626.
  • D. Sullivan, Quasiconformal homeomorphisms and dynamics, II: Structural stability implies hyperbolicity for Kleinian groups, Acta Math. 155 (1985), 243–260.
  • W. P. Thurston, Geometry and topology of three-manifolds, Princeton Lecture Notes, 1979.
  • —, Hyperbolic structures on $3$-manifolds, I: Deformations of acylindrical manifolds, Ann. of Math. (2) 124 (1986), 203–246.